Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 365, NWS St. Louis, MO

August 30, 2024Calhoun County, Illinois; Lincoln County, Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2024, 3:57 PM CDT for Calhoun County, Illinois; Lincoln County, Saint Charles County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2024, 3:57 PM CDT (20:57 UTC)
Expired
Aug 30, 2024, 4:25 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Lincoln County, MO, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 32 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS53 KLSX 302057
SVRLSX
ILC013-MOC113-183-302145-
/O.NEW.KLSX.SV.W.0365.240830T2057Z-240830T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
357 PM CDT Fri Aug 30 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  Southeastern Lincoln County in east central Missouri...
  Northern Saint Charles County in east central Missouri...

* Until 445 PM CDT.

* At 357 PM CDT, a severe thunderstorm was located over Winfield, or 
  9 miles north of St. Paul. This storm was nearly stationary.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Winfield and Chain of Rocks around 400 PM CDT.

Other locations impacted by the severe thunderstorm include Old 
Monroe, Beechville, Batchtown, Meppen and Brussels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3890 9081 3901 9080 3910 9060 3906 9058
      3905 9059 3903 9057 3902 9057 3901 9058
      3899 9057 3896 9054 3892 9064 3890 9073
TIME...MOT...LOC 2057Z 270DEG 1KT 3898 9073

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
2 follow-up statements
818 
WWUS53 KLSX 302117
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
417 PM CDT Fri Aug 30 2024

ILC013-MOC113-183-302145-
/O.CON.KLSX.SV.W.0365.000000T0000Z-240830T2145Z/
Calhoun IL-Lincoln MO-Saint Charles MO-
417 PM CDT Fri Aug 30 2024

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT 
FOR SOUTHEASTERN CALHOUN, SOUTHEASTERN LINCOLN AND NORTHERN SAINT 
CHARLES COUNTIES...

At 417 PM CDT, a severe thunderstorm was located near Winfield, or 9 
miles northeast of St. Paul, moving east at 10 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will be near...
  Winfield and Chain of Rocks around 400 PM CDT.

Other locations impacted by the severe thunderstorm include Old 
Monroe, Beechville, Batchtown, Meppen and Brussels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3890 9081 3898 9080 3910 9060 3906 9058
      3905 9059 3903 9057 3902 9057 3901 9058
      3899 9057 3896 9054 3892 9064 3890 9073
TIME...MOT...LOC 2057Z 256DEG 6KT 3896 9072

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
730 
WWUS53 KLSX 302125
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
425 PM CDT Fri Aug 30 2024

ILC013-MOC113-183-302135-
/O.CAN.KLSX.SV.W.0365.000000T0000Z-240830T2145Z/
Calhoun IL-Lincoln MO-Saint Charles MO-
425 PM CDT Fri Aug 30 2024

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHEASTERN 
CALHOUN, SOUTHEASTERN LINCOLN AND NORTHERN SAINT CHARLES COUNTIES...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning has been cancelled.

&&

LAT...LON 3890 9081 3898 9080 3910 9060 3906 9058
      3905 9059 3903 9057 3902 9057 3901 9058
      3899 9057 3896 9054 3892 9064 3890 9073
TIME...MOT...LOC 2117Z 256DEG 6KT 3897 9067

$$

Jaja

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:30 PM CDT, 1 hour 27 minutes earlier. Its key messages:

  • Showers and thunderstorms (up to 80% chance) are expected this afternoon and evening along a cold front. A few thunderstorms could become strong to severe with the main threat being gusty winds up to 60 mph.
  • Showers and an isolated weak thunderstorm are possible overnight into Saturday south of the I-70 corridor.
  • The cold front will bring a much appreciated relief from the heat with seasonable temperatures this weekend through early next week.
Area forecast discussion, Aug 30, 2:30 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
230 PM CDT Fri Aug 30 2024

.KEY MESSAGES...

- Showers and thunderstorms (up to 80% chance) are expected this afternoon
  and evening along a cold front. A few thunderstorms could
  become strong to severe with the main threat being gusty winds
  up to 60 mph.

- Showers and an isolated weak thunderstorm are possible overnight into
  Saturday south of the I-70 corridor.

- The cold front will bring a much appreciated relief from the
  heat with seasonable temperatures this weekend through early
  next week.

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 228 PM CDT Fri Aug 30 2024

Current (19Z) surface observations show a cold front extended across
Missouri, northeast to southwest, with temperatures ahead of the
front reaching the upper 80s and mid 90s. Heat index values around
the St. Louis Metropolitan area between 100-105 degrees will
continue this afternoon.

As the cold front continues east, shower and thunderstorm coverage
is expected to increase as low-level moisture convergence along the
front focuses convective activity. Hot temperatures and partly sunny
skies ahead of cold front has allowed for daytime heating to
destabilize the atmosphere with 1500-2500 J/kg of surface-based
CAPE. Thunderstorms will be relatively short-lived and pulse-like
with 0-6km bulk shear values less than 15 knots and model soundings
show tall, skinny CAPE with an "inverted-V" feature. This supports
short-lived thunderstorms with potentially strong downdrafts.
Therefore a few thunderstorms have the potential to become strong to
severe with the main threat being gusty winds up to 60 mph, however
isolated quarter sized hail cannot be ruled out in the strongest
storms. The thunderstorm threat will diminish in both coverage and
intensity as instability wains by the late evening.

There is a 20-40% chance of showers and a few weak thunderstorms
overnight behind the cold front. By Saturday morning, the cold front
will be extended somewhere across southeast Missouri and southern
Illinois. Increased low-level moisture convergence and an upper-
level shortwave will provide additional support for showers in the
vicinity of the front up to the I-70 corridor on Saturday.
Persistent cloud cover behind the front will help keep instability at
bay with ensemble surface based CAPE values between 1000-1500 J/kg.

The cold front will help bring temperatures back to near normal on
Saturday with highs in the low to mid 80s.

MMG/Britt

&&

.LONG TERM...  (Sunday through Next Friday)
Issued at 228 PM CDT Fri Aug 30 2024

The Mid-Mississippi River Valley will be within northwesterly flow
aloft by Sunday with upper-level ridging over the western CONUS and
an upper-level trough over the eastern CONUS. At the surface, high
pressure will begin building into the region, promoting clearing
skies and warm, near-to-slightly above normal temperatures. By
Monday, the surface high will expand across the upper Midwest,
promoting dry conditions and will cool temperatures to slightly
below normal for the holiday.

Ensemble guidance is in consensus that the upper-level ridge will
expand eastwards by Tuesday. The surface high will begin it's slow
shift east by Wednesday, allowing for low-level southerly flow to
return. This will promote a warm-up of near to slightly above normal
temperatures for the later half of next week. There is uncertainty
in how warm we will get as deterministic guidances are signaling a
short-wave disturbance sometime in the Wednesday-Thursday timeframe.
This disturbance could provide support for precipitation which could
limit how warm we do get. This uncertainty in high temperatures is
reflected in the NBM interquartile range of over 5 degrees.

MMG/Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1254 PM CDT Fri Aug 30 2024

A cold front, currently extended across north central Missouri will
slowly trek eastwards through the afternoon and evening. Showers and
thunderstorms are expected to increase in coverage along the cold
front between 21-22Z this evening. Confidence is higher that
thunderstorms will directly impact the St. Louis Metropolitan
terminals, however, a thunderstorm directly impacting KUIN, KCOU,
and KJEF cannot be ruled out with the passage of the cold front.
Expect brief heavy downpours and gusty winds with any thunderstorms.

Isolated to scattered showers will persist behind the cold front and
are expected to diminish in coverage between 07-08Z at all terminals
except KUIN. Low MVFR ceilings are forecast through at least mid-day
Saturday with the potential for fog especially at KJEF, KSUS, and
KSUS.

MMG/Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 6 PM CDT this evening for Franklin MO-
     Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO.

IL...Heat Advisory until 6 PM CDT this evening for Madison IL-Monroe
     IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 30, 2:47 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 PM CDT Fri Aug 30 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 PM CDT Fri Aug 30 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through late this evening.
Isolated damaging wind gusts is the main threat, although large hail
is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage and hail.

MMG/Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:41 PM CDTSevere Thunderstorm WarningLSXRandolph34 min
Aug 30, 3:24 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery45 min
Aug 30, 4:23 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin21 min
Aug 30, 5:06 PM CDTFlash Flood WarningLSXMacoupin, Montgomery94 min
Aug 30, 3:16 PM CDTSevere Thunderstorm WarningLSXLincoln, Warren34 min
Aug 30, 3:57 PM CDTFlash Flood WarningLSXLincoln, Warren3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.